" /> " />

My skin flaked off and the oozing blister made water feel like acid

A WOMAN has recounted how she was amazed when she discovered that the oozing blisters on her face that made the water feel like acid were due to withdrawal of steroid cream.

Brittany Stephens, 27, of Ottawa, Canada, was first prescribed the cream for treating childhood eczema after her skin was easily irritated by allergies to foods, including eggs, dairy products and nuts.

Brittany Stephens was prescribed the steroid cream to treat eczema

4

Brittany Stephens was prescribed the steroid cream to treat eczema
Withdrawal from the cream left her with oozing skin

4

Withdrawal from the cream left her with oozing skin

But after using it for two years, she only started applying it during the winter months to help ease the mild flare-ups her skin would have due to the cold weather.

But as she began to apply it all over her body after her skin reacted to mold in her apartment, she noticed that the eczema came back with a vengeance.

Her skin went from having mild redness and dry spots to “burning red” and spreading down her arms, legs and face – which she describes as becoming “red as a tomato”.

“It was the worst flare-up of my life,” said Brittany, a supply officer.

“My skin became red-hot – it felt like I was on fire, despite having a bone-chilling chill inside.

“I was constantly shaking, had problems with my vision, and the water felt like acid on my skin.

“Then the peeling began and my skin fell off in piles.

“It hurt to move and I started to get oozing skin and thin cuts that felt like paper scraps around my eyes and lips, making it hard to eat.

“I slept almost four hours a night because of itching and the need to scratch – it was unbearable.”

Concerned, Brittany took to Instagram to see if other steroid cream users experienced similar side effects, and she was amazed to discover a community of people suffering from topical steroid withdrawal (TSW).

The condition involves severe symptoms that long-term users of steroid creams experience after they stop using them – including dry, red and scaly skin, which can be extremely painful.

Brittany decided to go through the unpleasant process – hoping that her skin would eventually heal and not be dependent on the steroids.

Though she knew her skin was likely to get worse before it could get better, nothing could have prepared her for the months of pain that lay ahead.

During this time, Brittany’s self-esteem took a huge dive – but she had plenty of support from her family and partner Sam, whom she had met only two months before her eczema returned.

WITHDRAWAL OF STEROID CREAM

She said: “It was a struggle to see myself in the mirror. It was hard to feel beautiful, but my partner was supportive and told me I looked beautiful no matter what.

“I knew it would get worse before it got better.

“I needed a lot of support and moved back to my parents to help support me – some days I needed help to get up and out of bed, the bath, my clothes, to eat.

“I wanted it to be over in a few months, and I was hoping I would heal quickly, but as month three and then month six rolled around, I knew it would be longer.”

Armed with new information from the online TSW community, Brittany says she was never warned about how harmful the steroid cream could be.

She said: “I was unaware of the side effects of steroids other than thin skin and to reduce sun exposure to minimize the effects of the steroid creams.

“It took me a year for my skin to heal after less than three months of using steroid cream.

“My skin would go through cycles of redness, peeling, exfoliating, sores – over and over again, until the skin underneath finally began to heal.”

Finally, by July 2020, Brittany’s skin had calmed down and she was free of the painful condition.

She said: “I now have very mild eczema on my eyes and neck in the winter, but it does not itch. My skin may be a little scaly, but in general I hardly notice it and it does not affect my daily life.

“Every other part of my body is clear, soft, smooth skin – something I wasn’t sure I would want again.”

Despite everything she has been through, the experience has given her a newfound respect for her body.

She said: “I am incredibly proud of my body, for all it has been through, healing and its resilience to support me through life. I learned a lot about not caring what my body looked like and about the body’s neutrality movement.

“I hope for the day there is more research on TSW so that there is less confusion, feeling alone and not supported by the medical field.

“The people who go through this for years or with minimal support are true warriors. It’s so hard to express the true pain that it’s going through this state.

“But I’m so grateful for the connection it’s brought to me with my body and with those around me.”

Brittany said water felt like acid

4

Brittany said water felt like acid
She was amazed to discover a community of people suffering from topical steroid withdrawal

4

She was amazed to discover a community of people suffering from topical steroid withdrawal
I got my legs grown after school, the woman knocked the whole bowl on me and it tore my skin off – she said I was fussing so I still paid

We pay for your stories!

Do you have a story for The Sun news desk?

Follow us on Google News

Disclaimers for mcutimes.com

All the information on this website - https://mcutimes.com - is published in good faith and for general information purpose only. mcutimes.com does not make any warranties about the completeness, reliability, and accuracy of this information. Any action you take upon the information you find on this website (mcutimes.com), is strictly at your own risk. mcutimes.com will not be liable for any losses and/or damages in connection with the use of our website.

Leave a Comment